Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 51, NWS Grand Forks, ND

June 17, 2007Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2007, 1:39 AM CDT for Barnes County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2007, 1:39 AM CDT (06:39 UTC)
Expired
Jun 17, 2007, 2:45 AM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 104 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 2:25 AM CDTHAIL 1.256 N Litchville, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 11:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 170639
SVRFGF
NDC003-170745-
/O.NEW.KFGF.SV.W.0051.070617T0639Z-070617T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
139 AM CDT SUN JUN 17 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 245 AM CDT

* AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF URBANA TO
  5 MILES NORTHWEST OF MARION...MOVING TO THE EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ECKELSON AT 150 AM CDT...
  SANBORN AND LITCHVILLE AT 200 AM CDT...
  HASTINGS AT 210 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4702 9842 4664 9843 4664 9810 4703 9818

$$
DK/PA
2 follow-up statements
000 
WWUS53 KFGF 170703
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
203 AM CDT SUN JUN 17 2007

NDC003-170745-
/O.CON.KFGF.SV.W.0051.000000T0000Z-070617T0745Z/
BARNES ND-
203 AM CDT SUN JUN 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR WEST CENTRAL BARNES COUNTY...

AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ECKELSON TO 7 MILES EAST OF
YPSILANTI...MOVING TO THE EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SANBORN BY 215 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4702 9843 4671 9842 4670 9817 4703 9818

$$

DK/AYD
000 
WWUS53 KFGF 170730
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 AM CDT SUN JUN 17 2007

NDC003-170745-
/O.CON.KFGF.SV.W.0051.000000T0000Z-070617T0745Z/
BARNES ND-
230 AM CDT SUN JUN 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR CENTRAL BARNES COUNTY...

AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SANBORN TO 9 MILES NORTH OF
LITCHVILLE...MOVING TO THE EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VALLEY CITY BY 245 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4702 9843 4671 9842 4672 9793 4701 9794

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:45 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 16, 8:45 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
845 PM CDT SAT JUN 16 2007

.UPDATE...BACKED OFF ON PCPN UNTIL AFT 06Z WHEN DYNAMICS WILL BE
MORE FAVORABLE FOR CONVECTION. STILL EXPECT VORT MAX TO RIDE ALONG
THE 500MB RIDGE AND THE 850MB JET TO DEVELOP OVERNIGHT. FOR NOW...A
FEW SHOWERS ARE PRESENT IN CENTRAL ND AND CONTINUE TO WEAKEN AS THEY
MOVE E INTO A LESS FAVORABLE ENVIRONMENT. OTHERWISE...REST OF FCST
APPEARS TO BE ON TRACK. GFS AND NAM STILL SHOW A BIT OF DIFFERENCE
SO WILL CONTINUE WITH BLENDED SOLN FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT SAT JUN 16 2007/

FORECAST CHALLENGE CONCERNS RAIN POTENTIAL/AMOUNTS/LOCATION/SEVERE
POTENTIAL AND TEMPERATURES.

MODELS CLOSE ON OVERALL EVOLUTION OF UPCOMING WEEKEND/EARLY NEXT
WEEK SYSTEM. SUBTLE DIFFERENCES INVOLVE STRENGTH OF LOW LEVEL JET
TONIGHT...ACTUAL BOUNDARY LOCATION AND TIMING OF SURFACE AND MID
LEVEL FEATURES. BOTH MODELS INITIALIZED TOO DEEP WITH SURFACE LOW
PRESSURE OVER NORTHERN HIGH PLAINS/NORTHERN ROCKIES. GFS HAS BEEN
MOST CONSISTENT HOWEVER PREFER STRENGTH OF NAM LOW LEVEL JET AND
WILL USE COMPROMISE QPF.

MID LEVEL WAVE MOVING ONSHORE WILL INDUCE ORGANIZING SURFACE LOW
PRESSURE OVER NORTHERN HIGH PLAINS LATER THIS AFTERNOON AND EVENING.
AS IT DOES INCREASING SOUTHERLY FLOW WILL LIFT E-W ORIENTED WARM
FRONT CURRENTLY ACROSS S SD-N IA NORTHWARD OVERNIGHT. EXPECT MAIN
CONVECTIVE INITIATION OVER NORTHERN HIGH PLAINS NEAR SFC LOW/MAXIMUM
INSTABILITY EASTWARD INTO CENTRAL SD ALONG WARM FRONT AND WARM
ADVECTION MAXIMA. PRECIPITABLE H2O VALUES RECOVER QUICKLY TO 1.5
INCHES PLUS LATER TONIGHT. LOW LEVEL JET PROGGED BY NAM OF
50KTS...MOISTURE FLUX AND WARM ADVECTION MAXIMA LIFTING NORTHWARD
THROUGH FA AFT 06Z SHOULD HOLD STORMS TOGETHER AS WARM FRONT LIFTS
NORTHWARD TO ND/SD BORDER AREA BY MORNING. BASED ON LOCATION OF LOW
LEVEL JET AND STRONGEST WARM ADVECTION FEEL FAVORED SEVERE THREAT
AREA OVERNIGHT FROM VALLEY REGION WEST. WITH BOUNDARY ORIENTED
ROUGHLY ORTHOGONAL TO FLOW TRAINING CELLS NOT MAIN CONCERN BUT WITH
AMOUNT OF MOISTURE HEAVY RAIN WILL BE A THREAT WITH STORMS. ALONG
WITH SEVERE THREAT HEAVY RAIN WILL ALSO BE AN ISSUE OVER EAST
CENTRAL INTO NE ND. 3 HOUR FLASH FLOOD GUIDANCE FROM 2.5-3 INCHES AS
THIS AREA MISSED HEAVY RAIN FROM LAST EVENT. FEEL ANY FLASH FLOOD
POTENTIAL WILL BE LOCALIZED SO WILL NOT ISSUE WIDESPREAD WATCH.

TSRA COMPLEX OVER NORTHERN FA SUNDAY MORNING WILL LIFT NORTHWARD
INTO CANADA BY 18Z. FA WILL BE LOCATED IN WARM SECTOR DURING DAY
WITH RELATIVELY STRONG CAPPING WHICH SHOULD LIMIT ADDITIONAL
CONVECTIVE DEVELOPMENT. AMOUNT OF CONVECTIVE CLOUD DEBRIS WILL
DETERMINE TEMPERATURE CLIMB.

AS LOW LIFTS NORTHWARD INTO CANADA ATTENDANT COLD FRONT WILL REACH
CENTRAL DAKOTAS DURING EARLY EVENING. MAIN QUESTION WILL BE WHEN CAP
BREAKS AND BASED ON NAM/GFS 700 MB COLD ADVECTION PRIME TIME LOOKS
TO BE AROUND 00Z. ORGANIZING SEVERE CONVECTIVE LINE WILL THEN SHIFT
ACROSS FA OVERNIGHT INTO MONDAY AM.

COMPLEX SHOULD BE CLEAR OF FA BY
18Z WITH ONLY ADDITIONAL PCPN POSSIBLY ACROSS FAR NORTH IN WRAP
AROUND. FAIRLY STRONG COOLING THROUGH COLUMN WILL BRING TEMPORARY
COOLING TREND.

NEXT WAVE TO INFLUENCE FA TUESDAY. MAIN SUPPORT LOOKS TO BE NORTH OF
INTERNATIONAL BORDER SO WILL NOT INCREASE POPS.

.LONG TERM (WED-SAT)...MODELS IN MUCH BETTER AGREEMENT COMING AROUND
TO THE GFS IDEA OF THE PAST COUPLE DAYS. THIS IDEA BUILDS AN UPPER
LEVEL RIDGE ACROSS THE W CONUS WHICH SLOWLY APPROACHES THE
FA...PLACING A SFC RIDGE ACROSS THE FA. BETTER MODEL AGREEMENT LEADS
TO HIGHER CONFIDENCE AND WILL GO WITH DRY FORECAST. THERE MAY BE
WEAK WAVES IN NW FLOW ALOFT...BUT COVERAGE/CHANCES OF PRECIP IS TOO
LOW TO MENTION (MOST AREAS WOULD BE DRY A MAJORITY OF THE TIME).
TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL WITH THIS EXPECTED
PATTERN.

&&

.AVIATION...MAIN CONCERN WILL BE AN APPROACHING STRONG THUNDERSTORM
COMPLEX. AT THIS TIME BEST CHANCES APPEAR TO BE AFT 06Z.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPKINS
Hazardous weather outlook, Jun 16, 6:24 AM CDT, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 AM CDT SAT JUN 16 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
624 AM CDT SAT JUN 16 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG WITH HEAVY
RAIN ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST
CENTRAL MINNESOTA TONIGHT THROUGH SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON IN
SOUTHEAST NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL
MINNESOTA.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS THE
ENTIRE REGION. STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP
AROUND SUNSET IN WESTERN NORTH DAKOTA...THEN MOVE INTO EASTERN
NORTH DAKOTA AROUND MIDNIGHT. THESE STORMS WILL MOVE NORTH AND
EAST INTO WESTERN MINNESOTA BY SUNDAY MORNING. THESE STORMS MAY
PRODUCE HEAVY RAINFALL...LARGE HAIL AND DAMAGING WINDS. RAINFALL
AMOUNTS OF OVER 1 INCH ARE POSSIBLE...WITH LOCALIZED HIGHER
AMOUNTS. THERE IS THE POTENTIAL FOR LOCALIZED FLASH FLOODING IF
STORMS REMAIN OVER ONE AREA FOR AN EXTENDED TIME...SO LISTEN TO
LATER STATEMENTS.

RIVERINE FLOODING WILL CONTINUE IN THE RED RIVER VALLEY FROM OSLO
AND POINTS SOUTH...AND ON TRIBUTARIES OF THE RED RIVER IN
MINNESOTA FROM RECENT HEAVY RAIN. ADDITIONAL RAINFALL THROUGH THIS
WEEKEND WILL LIKELY INCREASE INFLOWS INTO THE RIVER SYSTEM...AND
ADD TO THE FLOODING CONCERNS. STAY TUNED TO LATER STATEMENTS...AND
REFER TO THE LATEST HYDROLOGIC PRODUCTS ISSUED BY THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE
AREA SUNDAY AND SUNDAY NIGHT. SOME STORMS WILL LIKELY BE SEVERE IN
NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA SUNDAY MORNING.
THIS ACTIVITY SHOULD MOVE INTO CANADA BY LATE MORNING...AND ALLOW
THE ATMOSPHERE TO HEAT UP. BY SUNDAY AFTERNOON AND
EVENING...ADDITIONAL THUNDERSTORMS SHOULD DEVELOP ALONG A COLD
FRONT NEAR THE RED RIVER VALLEY. THESE STORMS MAY BECOME RAPIDLY
SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
POSSIBLE. IN ADDITION...HEAVY RAIN IS ALSO POSSIBLE NEAR ANY
STORMS THROUGH MONDAY MORNING. THE THREAT FOR THUNDERSTORMS SHOULD
DECREASE BY MONDAY AFTERNOON AS COLDER AIR FILTERS INTO THE REGION
BEHIND A STRONG COLD FRONT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SUNDAY NIGHT.

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:37 AM CDTWind AdvisoryFGFBarnes, Cass, Grand Forks, Ransom, Richland, Sargent and 2 more13 hr
Jun 17, 2:43 AM CDTSevere Thunderstorm WarningFGFBarnes62 min
Jun 17, 3:12 AM CDTTornado WarningFGFBarnes, Cass63 min
Jun 17, 3:29 AM CDTFlash Flood WarningFGFBarnes9 hr
Jun 17, 3:36 AM CDTSevere Thunderstorm WarningFGFCass54 min
Jun 17, 4:16 AM CDTTornado WarningFGFBarnes, Cass, Ransom59 min
Jun 17, 3:04 PM CDTFlash Flood WatchFGFBarnes, Cass, Ransom, Richland, Sargent13 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.